Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 88, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 20, 2005, 4:48 PM EDT for Barry County, Michigan. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2005, 4:48 PM EDT (20:48 UTC)
- Expired
- Jul 20, 2005, 5:39 PM EDT
- In force
- 51 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Barry County, MI
The radar
The Grand Rapids radar (KGRR), 37 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:09 PM EDT | TSTM WND DMG | Orangeville, MI | NUMEROUS TREES REPORTED DOWN ALONG THE WESTERN SIDE OF ENTIRE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 202048 SVRGRR MIC015-202145- /O.NEW.KGRR.SV.W.0088.050720T2048Z-050720T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 448 PM EDT WED JUL 20 2005 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARRY COUNTY IN SOUTHWEST MICHIGAN * UNTIL 545 PM EDT * AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MIDDLEVILLE TO 20 MILES SOUTH OF MIDDLEVILLE...AND MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... PARMELEE...YANKEE SPRINGS AND BOWENS MILL AROUND 455 PM EDT PRAIRIEVILLE...MILO AND CROOKED LAKE AROUND 500 PM EDT CLOVERDALE...HICKORY CORNERS AND DELTON AROUND 505 PM EDT FREEPORT AROUND 510 PM EDT DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4276 8509 4244 8509 4244 8554 4276 8555 $$ MEADE
2 follow-up statements
000 WWUS53 KGRR 202110 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 509 PM EDT WED JUL 20 2005 MIC015-202145- /O.CON.KGRR.SV.W.0088.000000T0000Z-050720T2145Z/ BARRY MI- 509 PM EDT WED JUL 20 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARRY COUNTY UNTIL 545 PM EDT... AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WELCOME CORNERS TO BANFIELD...AND MOVING EAST AT 40 MPH. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEVERE THUNDERSTORMS WILL BE NEAR... MORGAN...MAPLE GROVE...AND ASSYRIA BY 515 PM EDT NASHVILLE BY 520 PM EDT DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING FOR PORTIONS OF SOUTHWEST MICHIGAN. LAT...LON 4276 8509 4244 8509 4244 8554 4276 8555 $$ RG
000 WWUS53 KGRR 202139 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 539 PM EDT WED JUL 20 2005 MIC015-202149- /O.CAN.KGRR.SV.W.0088.000000T0000Z-050720T2145Z/ BARRY MI- 539 PM EDT WED JUL 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BARRY COUNTY HAS BEEN CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4276 8509 4244 8509 4244 8554 4276 8555 $$ RG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:50 PM EDT, 58 minutes earlier.
Area forecast discussion, Jul 20, 3:50 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 350 PM EDT WED JUL 20 2005 .SHORT TERM... PRIMARY FORECAST CHALLENGES IN THE NEAR TERM ARE FOR THE EVOLUTION OF THE CONVECTION TONIGHT AND INTO THURSDAY...AND CHANCE FOR MORE CONVECTION FRIDAY OR FRIDAY NIGHT. FOR TONIGHT...ONGOING LINE OF STORMS SHOULD BE TRAVERSING THE FORECAST AREA...WITH BEST COVERAGE AND STRONGER STORMS ACROSS THE SOUTHERN FORECAST AREA WHERE BETTER MOISTURE AND INSTABILITY EXIST. STORMS WILL DIMINISH OVERNIGHT AND WILL TAPER POPS OFF TO CHANCE AFTER MIDNIGHT...PERSISTING THROUGH THURSDAY MORNING ACROSS THE SOUTH. WILL END POPS LATE THURSDAY AFTERNOON PER THE PREVIOUS FORECAST...BUT THIS WILL NEED TO BE WATCHED AS MODELS WANT TO KEEP THREAT OF SOME CONVECTION GOING ACROSS THE SOUTHERN CWA INTO THE EVENING. MAX TEMPS ON THURSDAY WILL DEPEND ON THE EXTENT OF CLOUDS AND PRECIP AND FOR NOW WILL GO CLOSE TO OR SLIGHTLY BELOW MAV GUIDANCE. NEXT THREAT OF CONVECTION IS ON FRIDAY AFTERNOON OR EVENING AS ANOTHER SHORTWAVE TROUGH APPROACHES...WITH SIMILAR SYNOPTIC SET UP TO TODAY. STILL SOME UNCERTAINTY ON THE LOCATION AND COVERAGE OF CONVECTION AND IT IS STILL POSSIBLE THAT THESE PERIODS WILL END UP DRY ACROSS SOUTHWEST LOWER MICHIGAN. GOING FORECAST IS DRY FOR FRIDAY AND FRIDAY NIGHT AND THERE IS NOT ENOUGH CONFIDENCE TO ADD POPS AT THIS POINT...BUT POPS WILL BE NEEDED IF MODEL TRENDS CONTINUE IN THEIR CURRENT DIRECTION. ONCE AGAIN MAX TEMPS ON FRIDAY WILL DEPEND ON CLOUDS AND CONVECTION SO WILL STAY CLOSE TO GUIDANCE. .LONG TERM... TRENDS IN MEDIUM RANGE GUIDANCE SUGGEST AN INCREASING THREAT OF SCATTERED SHOWERS AND STORMS BEGINNING SATURDAY NIGHT WITH THE HELP OF THE LLJ. SHOWERS AND STORMS WILL LINGER ON SUNDAY AS THE LOW PRESSURE SYSTEM MOVES THROUGH OUR REGION. AFTER THAT IT APPEARS THE BOUNDARY IS GOING TO GET HUNG UP NEAR OR JUST SOUTH OF OUR AREA EARLY NEXT WEEK AS A COUPLE MORE LOW PRESSURE SYSTEMS DEVELOP OFF TO OUR WEST AND MOVE IN OUR DIRECTION. BEING IN SUCH CLOSE PROXIMITY TO THE BOUNDARY SEPARATING COOLER DRIER AIR TO OUR NORTH FROM VERY HUMID AIR TO OUR SOUTH WE BELIEVE CONVECTION IS POSSIBLE MONDAY THROUGH TUESDAY. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && OSTUNO LAURENS
Hazardous weather outlook, Jul 20, 3:02 PM EDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 302 PM EDT WED JUL 20 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-211030- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 302 PM EDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A LINE OF THUNDERSTORMS WILL BE AFFECTING AREAS FROM LUDINGTON TO SOUTH HAVEN THIS AFTERNOON AND WILL SPREAD EAST TOWARDS LANSING AND JACKSON BY EARLY EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTH AND WEST OF A LINE FROM MUSKEGON TO GRAND RAPIDS TO BATTLE CREEK. THE PRIMARY THREAT FROM THESES STORMS WILL BE HIGH WINDS...LARGE HAIL AND LOCAL FLOODING DUE TO TORRENTIAL RAINFALL. THE STORMS WILL BE MOVING FROM WEST TO EAST AT ABOUT 30 MPH. THE HIGH WINDS WITH THE LINE OF STORMS OVER LAKE MICHIGAN MAY PRODUCE RIP CURRENTS ALONG THE LAKE MICHIGAN SHORE LATE THIS AFTERNOON AND INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS SHOULD EXIT LOWER MICHIGAN EARLY THURSDAY MORNING. NO SEVERE WEATHER IS EXPECTED ON THURSDAY...BUT LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM STORMS EARLY THURSDAY MORNING. A COLD FRONT WILL BRING ANOTHER THREAT OF STRONG TO SEVERE STORMS SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED INTO THIS EVENING. WDM OSTUNO
In the hours before
Local storm report, Jul 20, 4:43 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
443 PM EDT WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 6 W ALLEGAN 42.53N 85.96W
07/20/2005 ALLEGAN MI TRAINED SPOTTER
8 INCH TREE LIMB DOWN
0430 PM TSTM WND DMG 5 S GLENDALE 42.23N 85.96W
07/20/2005 VAN BUREN MI LAW ENFORCEMENT
10 INCH DIAMETER TREE DOWN ACROSS ROAD
&&
DUKEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:52 PM EDT | Special Marine Warning | GRR | 94 min | |
| Jul 20, 4:23 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 41 min |
| Jul 20, 4:27 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 39 min |
| Jul 20, 4:37 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 53 min |
| Jul 20, 5:16 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.